South Carolina, 2003

Lightning Strikes in South Carolina, July 19 to 21, 2003

July 19 to 21, 2003 · NWS CAE · 2 events in 2 counties and zones

2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 19, 2:00 PM EST, 1 hour earlier.

Area forecast discussion, Jul 19, 2:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT SAT JUL 19 2003

WEAK PREFRONTAL TROUGH OVER THE AREA THIS AFTERNOON AHEAD OF WEAK
SOUTHEASTWARD MOVING COLD FRONT. AIRMASS AGAIN EXHIBITING STRONG
INSTABILITY COUPLED WITH WEAK UPPER LEVEL SHORTWAVE GIVING RISE TO
SCATTERED THUNDERSTORMS. ISOLATED PULSE SEVERE THUNDERSTORMS
EXPECTED THROUGH THE EARLY EVENING. UPPER LEVEL SHORTWAVE MOVES
THROUGH OVERNIGHT RESULTING IN SOME DRYING ALOFT AS WEAK COLD FRONT
WASHES OUT. THIS WILL RESULT IN CONTINUING LOW LEVEL MOISTURE ON
SUNDAY. KEPT A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS SUNDAY NEAR
AUGUSTA AS MEAN RELATIVE HUMIDITY STAYS ABOVE 50 PERCENT. SLIGHT DRY
PUSH SHORTLIVED AS LONGWAVE TROUGH AMPLIFIES TO OUR WEST SENDING
SEVERAL SHORTWAVES THROUGH THE AREA LATE MONDAY THROUGH WEDNESDAY
NIGHT. THIS WILL RESULT IN THE CHANCE OF SHOWERS AND THUNDERSTORMS
REMAINING ABOVE NORMAL EARLY THROUGH MID WEEK. AS THE LONGWAVE
TROUGH PUSHES EAST AROUND THURSDAY A DRYING TREND WITH SLIGHTLY
LOWER TEMPERATURES IS ANTICIPATED FRIDAY AND SATURDAY.

FCSTID =   30
CAE   72  92  72  91 /  30  10  10  20
AGS   71  91  71  92 /  30  20  20  20
SSC   72  92  72  91 /  30  10  10  20
OGB   72  92  72  91 /  30  10  20  20

.CAE...
GA...NONE.
SC...NONE.

RCC
Hazardous weather outlook, Jul 19, 3:36 AM EST, 11 hours 24 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-191030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
436 AM EDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE MIDLANDS
OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
THE MAIN THREAT IS DAMAGING WIND GUSTS. LARGE HAIL AND LOCALLY HEAVY
RAIN ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

AWP

In the hours before

Local storm report, Jul 19, 2:26 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
326 PM EDT SAT JUL 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

200 PM     MCCORMICK                 SC   WIND DAMAGE
07/19/03   10 NW MCCORMICK                ONE TREE DOWN ALONG SC
                                          HIGHWAY 81 NEAR
                                          WILLINGTON. REPORT FROM
                                          MCCORMICK COUNTY SHERIFF
                                          DEPT.

215 PM     5 SE MCCORMICK            SC   WIND DAMAGE
07/19/03   MCCORMICK                      ONE TREE DOWN ALONG SC
                                          HIGHWAY 28 NEAR PLUM
                                          BRANCH. REPORT FROM
                                          MCCORMICK COUNTY SHERIFF
                                          DEPT.

BC

The radar

The Columbia radar (KCAE), 90 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Lancaster

When
July 19, 3:00 PM EST
Where
Lancaster County, Lancaster
Reported by
NEWSPAPER
Coordinates
34.687, -80.705 (the zone’s center; the record gives no point)

Lightning struck a tree then to a van and then blew a hole in the side of a home. The vans tires were flattened and the electrical system as fried. All electrical appliances, except for the refrigerator were lost.

Lightning, Richland

When
July 21, 2:00 PM EST
Where
Richland County, Columbia
Property damage
$175,000
Reported by
NEWSPAPER
Coordinates
34.022, -80.903 (the zone’s center; the record gives no point)

Lightning struck a home in Spring Valley at 411 Bridgecrest Drive and caused $175,000 in damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370920, 5370919.